[Skip to Content]
[Skip to Content Landing]
Article
March 1970

Phototoxic Corneal and Lens OpacitiesIn Dogs Receiving a Fungicide, 2,6-Dichloro-4-Nitroaniline

Author Affiliations

Washington, DC; Boston
From the Bureau of Medicine, Office of New Drugs (Dr. Bernstein) and the Bureau of Science, Special Pharmacological Animal Laboratory (Drs. Curtis and Earl), Food and Drug Administration, Department of Health, Education, and Welfare, Washington, DC; and the Howe Laboratory of Ophthalmology, Harvard University Medical School and the Massachusetts Eye and Ear Infirmary, Boston (Dr. Kuwabara).

Arch Ophthalmol. 1970;83(3):336-348. doi:10.1001/archopht.1970.00990030338011
Abstract

Corneal and lens opacities were observed in dogs following administration of a fungicide, 2,6-dichloro-4-nitroaniline (DCNA), for longer than six weeks. These changes were irreversible. In the anterior cornea, there were discrete areas of degeneration of the anterior corneal lamella associated with histiocytes containing lipid granules. The predominant effect upon the lens was edema around the anterior Y suture. These corneal and lens abnormalities could only be produced when the animal was exposed to outdoor or natural sunlight illumination. The concept of a phototoxic ocular drug reaction is relatively new in ophthalmology and would appear to deserve increasing attention in the future.

×